Postpartum Acquired Hemophilia (PAH) – A Rare Entity
Objective: Acquired Hemophilia A (AHA) is a rare autoimmune disease that can result in life threatening bleeding. Formation of
auto-antibodies (inhibitors) against coagulation factor VIII develops the hemorrhagic syndrome that may appear at any age; however,
prevalence of AHA is chiefly observed in post-partum and elderly persons. Idiopathic acquired hemophilia is commonest type of acquired
hemophilia whereas it is also associated with autoimmune disease, malignant neoplasm, medication and vaccinations. Post-partum acquired
hemophilia (PAH) may develop due to development of antibodies against fetal FVIII. In this case report, 36-year-old Asian woman presented
with complain of bruises from 2 months. There was history of cesarean section four months ago. Family history, past medical and drug history
were not significant. As there was no active bleeding, patient was started an oral prednisolone along with azathioprine and was counseled
regarding disease and precautions. Patient presented after 2 weeks with severe PV bleed, anemia secondary to self-induced medicine abortion.
For this she receives pack cells and cryoprecipitate. Steroids and azathioprine were continued and patient was discharged in stable condition.
Her ultrasound pelvis however showed small fibroids. Patient went back to her village where she again develops severe PV bleed and for that
she underwent hysterectomy. Patient presented in our hospital with severe operative site bleeding, pain and anemia. She was managed with
Packed Red Blood (PRBCs), Fresh Frozen Plasma (FFP), Recombinant Activated Clotting Factor VII (rFVIIa), prednisolone IV and
azathioprine PO. Her Activated Partial Thromboplastin, Hemoglobin were continuously monitored. After a week bleeding was stopped but
Activated Partial Thromboplastin Time (APTT) was still prolonged so we tapered rFVIIa dose and advice two sessions of plasmapheresis.
APTT, hemoglobin levels, inhibitor titer, High-Sensitivity C - reactive protein (hs-CRP) levels were improved. Patient was discharged in a
stable condition and was advised to continue medication at home with supportive care and wound dressing.